Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 4, 2000, 8:58 PM MDT for Meade County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 4, 2000, 8:58 PM MDT (02:58 UTC)
- Expired
- Jul 4, 2000, 9:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Meade County, SD
The radar
The Rapid City radar (KUDX), 76 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 8:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 050259 TORRAP SDC093-050330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 858 PM MDT TUE JUL 4 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 930 PM MDT * AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 2 MILES NORTHWEST OF RED OWL...OR ABOUT 33 MILES SOUTHWEST OF FAITH...MOVING EAST-SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED MARCUS AROUND 915 PM MDT PLAINVIEW AROUND 925 PM MDT LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA...AND EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4486 10261 4465 10268 4455 10214 4481 10205 BUNKERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 4, 1:30 PM MDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jul 4, 1:30 PM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT TUE JUL 4 2000 CURRENT SURFACE MAP SHOWS TROF OVER EASTERN PART OF CWA. A FEW THUNDERSTORMS HAVE TRIED TO DEVELOP ALONG TROF...AND OVER BLACK HILLS...BY SMALL CAP HOLDING THINGS BACK AT THE MOMENT. WEAK SHORTWAVE LIFTING THROUGH SOUTHEAST WYOMING ON TRACK TO MOVE INTO SOUTHERN PART OF CWA NEXT FEW HOURS. WITH CONVERGANCE ALONG TROF AND APPROACHING SHORTWAVE...EXPECTED THUNDERSTORMS TO GET GOING THIS AFTERNOON. 12Z ETA SHOWS UPPER LEVEL DIVERGANCE INCREASING OVER THIS AREA BY 00Z. THUNDERSTORMS WILL MOVE EAST-SOUTHEAST OUT OF CWA THIS EVENING. ANOTHER MCS FORECAST TO MOVE ACROSS MONTANA INTO NORTH DAKOTA...AND BY BRUSH FAR NORTHWEST. FOR WEDNESDAY...WINDS TURN SOUTHELY ACROSS THE CWA...WITH UNSTABLE AIRMASS STILL IN PLACE. AGAIN...MODELS INDICATING AN MCS TO MOVE ACROSS MONTANA INTO NORTH DAKOTA...AND OVER SOUTH CENTRAL SOUTH DAKOTA. BY THURSDAY...MID LEVEL TEMPERTURES WARM 3-5C...WITH 700MB TEMPERATURE GREATER THAN 16C OVER NORTHEAST WYOMING/SOUTHWEST SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHWEST. STILL LEFT ISOLATED POPS IN FOR THURSDAY ACROSS SOUTHWEST...AS UPPER LEVEL JET SHIFTS SOUTH OVER THE AREA. IN THE EXTENDED...HOT TEMPERATURES IN STORE AS UPPER LEVEL RIDGE TAKES HOLD OVER THE AREA AND MID LEVEL TEMPERATURES REMAIN VERY WARM. p.UNR...NONE. KC
In the hours before
Local storm report, Jul 4, 8:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT TUE JUL 04 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM 18 N RECLUSE WY 1.75 INCH HAIL
07/04/00 CAMPBELL REPORTED BY STORM
SPOTTER SIX MILES SOUTH
OF MT STATE LINE.
0545 PM 10 W ROCKYPOINT WY 2.5 INCH HAIL
07/04/00 CAMPBELL 8 S OF MT STATE LINE ON
HWY 59. REPORTED BY
STORM SPOTTER.
0550 PM LIGHTNING FLAT WY 1 INCH HAIL
07/04/00 CROOK REPORTED BY STORM
SPOTTER.
0753 PM CASTLE ROCK SD 1.75 INCH HAIL
07/04/00 BUTTE REPORTED BY STORM
SPOTTER. HAIL FELL FROM
753 PM MDT UNTIL 803 PM
MDT.
NSpecial weather statement, Jul 4, 8:53 PM MDT, 5 minutes before
SDZ001-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 853 PM MDT TUE JUL 4 2000 ...SEVERE THUNDERSTORM WATCH 534 FOR HARDING COUNTY CANCELLED... THE THREAT FOR SEVERJE WEATHER OVER HARDING COUNTY HAS ENDED FOR THIS EVENING. BECAUSE OF THAT THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR HARDING COUNTY HAS BEEN CANCELLED.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:02 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 58 min |
| Jul 4, 7:57 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 48 min |
| Jul 4, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Jul 4, 8:38 PM MDT | Tornado Warning | UNR | Meade | 22 min |
| Jul 4, 9:28 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 17 min |
| Jul 4, 9:38 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 67 min |
| Jul 5, 3:10 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 50 min |
| Jul 5, 3:58 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 47 min |
| Jul 5, 4:43 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 47 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.